Alabama, 2020

Hail in Alabama, August 3, 2020

August 3, 2020 · NWS BMX · 3 events in 2 counties and zones

An upper level short wave trough was positioned over east Alabama during the morning hours on August 3rd. As the trough lifted out, a narrow band of thunderstorms developed rapidly near the Alabama and Georgia state line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An upper level short wave trough was positioned over east Alabama during the morning hours on August 3rd. As the trough lifted out, a narrow band of thunderstorms developed rapidly near the Alabama and Georgia state line. Colder mid level temperatures over east Alabama aided in the storms production of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 3, 5:58 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 3, 5:58 AM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
658 AM CDT Mon Aug 3 2020

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 356 AM CDT Mon Aug 03 2020/
Today through Tuesday.

This AM, we have a stationary front draped from the southwest to
the northeast across C AL just south of Interstate 20. The
associated low over E Canada will continue eastward today allowing
for a weakening and break of of the boundary across Alabama as
Isaias continues northward along the Atlantic Coast. At the same
time, another surface low will move across the Great Lakes now
through Tuesday and help to usher another front through the area
tonight through Tuesday. In the upper levels, a large scale trough
will move across E Conus. Tonight into Tuesday, it will interact
with Isaias. This will eventually allow it to be absorbed into the
longwave trough.

For today, we will be caught between easterly flow off of Isaias
and the stationary boundary. This in addition to the upper trough
with shortwave activity will allow for some mainly afternoon
showers and thunderstorms across the north and east counties. The
best chances will be the far eastern counties. Rain chances will
lower as Isaias moves further north and the next front moves
through. Only minimal rain chances are expected for Tuesday
afternoon with heating as upper shortwaves move through the base
of the trough.

No significant cooler air is expected behind the first boundary
for today with low to mid 90s for highs. For tonight, with the
second front moving through, we should see a large part of the
north half of C AL going into the 60s tonight for lows. For
Tuesday, readings may be a tad milder across the north half of the
state behind the front.

08

.LONG TERM...
/Updated at 356 AM CDT Mon Aug 03 2020/
Wednesday through Sunday.

A large area of relatively dry air within a large-scale trough will
affect most of the Midwest and Mississippi Valley on Wednesday.
This airmass may also cover most of our forecast area with
slightly higher moisture content across our eastern counties. If
there is a stray shower or storm, it should occur near the Georgia
border. Due to a stagnant weather pattern, a similar setup is
expected for Thursday and Friday with 20 percent rain chances
across the East.

The patch of residual dry air should decay over the weekend with
subsidence abating, and a slow increase in shower/storm coverage
may occur. Rain chances are forecast to rise from 20 percent on
Saturday to 30 percent on Sunday.

87/Grantham

&&

.AVIATION...
12Z TAF Discussion.

We are looking for generally VFR TAFs for the next 24 hours with
only a few exceptions. Currently the radar we have a few SHRA &
TSRA that have developed along and south of a stalled surface
boundary across C AL. This boundary is generally along or just
south of I-20. Otherwise, there is a band of mid/upper cloudiness
will be draped across much of the area noted on satellite. Any
scattered convection should taper off this evening as another
front moves through to help dry things out. A few lower
vsbys/cigs are not out of the question with convection today, but
should mostly be VFR.

Note: Will continue with AMD NOT SKED for TCL with continuing
power issues at this time.

08

&&

.FIRE WEATHER...

Scattered showers and storms are possible today along and south of
a boundary. Otherwise, below normal moisture content should
result in very limited rainfall activity through the upcoming
week. Light northwest or northerly winds are expected each through
Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     92  67  90  66  90 /  30  20  20   0  10
Anniston    92  68  91  67  91 /  30  20  20   0  10
Birmingham  92  70  90  68  90 /  20  10  20   0  10
Tuscaloosa  92  70  91  69  91 /  20   0  10   0  10
Calera      91  69  89  67  89 /  30  10  10   0  10
Auburn      91  70  90  69  90 /  50  20  10   0  10
Montgomery  94  72  93  71  93 /  30  10  10   0  10
Troy        94  72  92  71  93 /  30  20  10   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&

08/87
Hazardous weather outlook, Aug 3, 3:28 AM CST, 6 hours before
Hazardous Weather Outlook
National Weather Service Birmingham AL
428 AM CDT Mon Aug 3 2020

ALZ011>015-017>050-041230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
428 AM CDT Mon Aug 3 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

08

The radar

The Northeast Alabama radar (KHTX), 93 km away, was scanning. The volume nearest the first event began at 15:27 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Cherokee

When
August 3, 9:28 AM CST
Where
Cherokee County, 2.15 mi NNW of Howells Xrds
Measured
1 in hail
Reported by
Public
Coordinates
34.210, -85.560

Quarter size hail reported in the Cedar Bluff area.

Hail, Cherokee

When
August 3, 9:36 AM CST to 10:16 AM CST
Where
Cherokee County, 0.9 mi SW of Loop to 5.35 mi NNE of Chesterfield
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.310, -85.630

A supercell storm with a well defined BWER produced a long swath of large hail across the northern portions of Cherokee County.

Hail, Calhoun

When
August 3, 10:50 AM CST to 10:51 AM CST
Where
Calhoun County, Pleasant Ridge
Measured
1 in hail
Reported by
Public
Coordinates
33.720, -85.700

Quarter size hail reported along Choccolocco Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916179, 916181, 916182.